How to Cope with Chemotherapy-Related Digestive Problems

By

The same properties that make chemotherapy drugs effective cancer killers also cause them to wreak havoc on normal cells, including those that make up your digestive system. The damage, although usually temporary, can cause cancer patients to experience a host of problems, including aversions to certain foods, constipation, incontinence, nausea and vomiting.

If you’re experiencing problems at the dinner table and in the bathroom as a result of undergoing chemotherapy (commonly called chemo), there are steps you and your doctor can take to lessen the side effects of your treatment.

Everyone responds to chemo differently and not all chemotherapy will cause the digestive problems listed here. Each drug interacts with normal cells in its own, unique way. To help you prepare for your treatment, be sure and ask your doctor which side effects are common to your chemotherapy.

  • Appetite changes: Most chemo will cause you to lose your appetite to some degree and certain medications will cause changes in the way food tastes. You might develop an aversion to beef and pork, sweets, or tomato products. You may also have a constant metallic taste in your mouth.

    Eating several smaller meals each day might be easier than eating the customary big three. Liquid foods such as soup, juice, smoothies, and milkshakes are often more palatable than solid foods. Using plastic utensils can reduce the metal taste. It’s important to keep up your weight, so concentrate on eating high calorie foods, such as protein shakes. Your doctor may recommend that you take extra vitamins and nutritional supplements.

  • Constipation: If constipation is a problem, drinking coffee, tea, or prune juice may kick your system into gear. You should also make sure you drink at least eight cups of water a day and incorporate high fiber foods into your diet if your appetite allows it.

  • Diarrhea: Diarrhea calls for a different dietary approach. Seek out foods that will help you retain or regain fluids, such as those low in fiber and high in salt, sodium, and potassium. Stay away from alcohol, diary, and anything greasy, spicy, or high in fiber. If your diarrhea isn’t being helped by careful dieting, your doctor may be able to prescribe medication that will help.

  • Urination: Your doctor will probably carefully monitor your kidney and bladder function during your treatment, but you may experience frequent or uncontrollable urination, or an inability to urinate. Eliminating the chemotherapy drugs from your kidneys and bladder is the best defense against urinary side effects. Drink lots of water and other clear liquids to flush out your system. Stay away from caffeine.

  • Nausea and vomiting: There is a long list of chemotherapy drugs which are known to prompt nausea and vomiting. Heavy alcohol use, anxiety and being a woman of menstrual age are also known to exacerbate the problem.

    There are medications that can help lessen the severity and occurrence of these symptoms. If your type of chemo is known to induce stomach upset, your doctor will prescribe an anti-nausea and vomiting drug (called an anti-emetic) before your therapy begins.

Getting emotional support and practical advice from fellow cancer patients and cancer professionals can help you cope with chemotherapy’s digestive difficulties. The National Cancer Institute has a directory of organizations that provide assistance to cancer patients.

  • Add a Comment
  • Print
  • Share
blog comments powered by Disqus
Advertisement

Inside Dummies.com

Dummies.com Sweepstakes

Win $500. Easy.